Case Review Form

      * Denotes required field.

      Title

      * First Name

      * Last Name

      * Email Address

      * Phone Number

      Cell Phone Number

      Office Phone Number

      Street Address

      Apartment/Suite

      City

      State

      Zip Code

      Please provide the best method and times to contact you:

      Date of birth of injured person
      (mm-dd-yyyy):

      Name of drug:

      Date you started taking the drug (mm-yyyy):

      Date you stopped taking the drug (mm-yyyy):

      Please describe any side effects:

      Other Info:

      No Yes, I agree to the Parker & Waichman LLP disclaimers.Click here to review all.

      Yes, I would like to receive the Parker & Waichman LLP monthly newsletter, InjuryAlert.

      please do not fill out the field below.

Study Finds Significant Link Between SSRI Drugs and Upper Gastrointestinal Bleeding, Study Finds

Filed January 6th, 2015 Laurie

SSRIs with 2-Fold Increased Risk of Upper GI Bleeding

SSRIs Associated with Two-Fold Increased Risk of Upper GI Bleeding, Study Finds

A recent study has found that a class of popular antidepressant drugs known as selective serotonin reuptake inhibitors (SSRIs) has been associated with a nearly twofold increased risk for upper gastrointestinal bleeding (UGIB).

Chinese researchers performed a systematic review and meta-analysis of 22 studies (six cohort, 16 case-control) published between 1999 and 2014 in an effort to better understand the relationship between SSRI use and the risk for upper GI bleeding. The studies involved 1,073,000 individuals (56,290 UGIB cases), according to Healio.com.

The scientists found that SSRI use was associated with a 55 percent increase in UGIB incidence (OR=1.55; 95% CI, 1.35-1.78), but there was considerable heterogeneity across studies (P<.001). When restricting analysis to studies reporting risk estimations of SSRI use only, the association persisted (OR=1.95; 95% CI, 1.44-2.63) but so did the heterogeneity across studies (P<.001). The association was found to be greatest for patients receiving both non-steroidal drugs (NSAIDs; OR=3.72; 95% CI, 3.01-4.67) or antiplatelet drugs (OR=2.48; 95% CI, 1.7-3.61), but researchers found association with concurrent acid-suppressing drugs (OR=0.81; 95% CI, 0.43-1.53), Healio.com reported.

“In summary, the present meta-analysis suggests that SSRI use was associated significantly with the risk of UGIB, especially among patients with high risk (concurrent NSAID and antiplatelet drug use),” the researchers wrote in the study, viewed by Healio.com. Such risk may be reduced significantly through the concomitant use of acid-suppressing drugs. However, large-scale, well-designed, prospective studies with consideration of more confounding factors are warranted to show the strength of this association.”

The researchers wrote in Clinical Gastroenterology and Hepatology that even though the majority of medical publications have published data about the association between SSRIs and UGIB, “most current guidelines have not considered SSRI use to be a definitive risk factor for the development of UGIB, and there is no specific advice provided regarding the use of SSRIs in high-risk NSAID users or in other individuals at risk for UGIB.” This, the scientists say, may be due to a lack of consistency on the potential magnitude of the effect.

The researchers concluded in the editorial that clinicians should consider the possible risks of UGIB against the benefits of SSRI therapy, and avoid prescribing NSAIDS when possible among individuals taking SSRI medications.

SSRIs are the most commonly prescribed antidepressants, according to MayoClinic.com. The drugs are designed to treat moderate to severe depression by affecting naturally occurring chemical messengers (neurotransmitters), which serve as the communication lines between brain cells. SSRIs block the reuptake of the neurotransmitter serotonin in the brain, helping brain cells send and receive chemical messages, which in turn boosts mood.

Be Sociable, Share!

Comments are closed.

Click Here Now, to Have an Attorney Answer Your
Medicinal Drug Injuries Questions
No Cost - No Obligation!